Minnesota, 2022

Hail and Damaging Winds in Minnesota, July 23, 2022

July 23, 2022 · NWS MPX · 16 events in 7 counties and zones

Severe thunderstorms that developed early Saturday morning across northern South Dakota, moved eastward over west-central Minnesota. Several clusters of storms developed as the main system continued to propagate to the east-southeast during the morning across southern Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Severe thunderstorms that developed early Saturday morning across northern South Dakota, moved eastward over west-central Minnesota. Several clusters of storms developed as the main system continued to propagate to the east-southeast during the morning across southern Minnesota. Most of the storms were pulse type and only produced isolated large hail or severe wind gusts. However, a couple of the storms managed to organize across Renville and Sibley Counties of southern Minnesota, and produced up to 3 inch diameter hail near Gibbon. In addition to the hail, severe wind gusts of 70 mph were reported at the Olivia airport, along with several large trees blown down. Another cluster of storms managed to organize near Mankato, to Kenyon by the late morning. The worst damage occurred in Kenyon where uprooted trees caused power outages in the town. Severe storms developed later in the evening and produced a 66 mph wind gust at the Waseca airport, and destroyed a barn northeast of Bixby in Steele County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 23, 6:15 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 23, 6:15 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
715 AM CDT Sat Jul 23 2022

.DISCUSSION...(Today through Friday)
Issued at 319 AM CDT Sat Jul 23 2022

KEY MESSAGES:

- Two rounds of severe weather possible today. First is expected this
  morning roughly along the MN river from western into southeast MN.
  A second round is possible this afternoon/evening over southern MN
  into western WI.

Storms have developed this morning near the central ND/SD border,
though they are a couple of hours ahead of schedule. These storms
have developed on the nose of a 40 kt LLJ. These storms expected to
travel southeast along the MUCAPE gradient, with the RAP showing the
nose of the LLJ roughly following this CAPE gradient as well. These
storms are expected to be rolling into west central MN possibly as
early as 6 am, then run down the MUCAPE gradient from west central
to southeast MN. CAMS are showing some rather healthy updraft
helicity swaths with this activity, with current expectations that
we will see a risk for large hail (over 2" in diameter) and strong
wind this morning roughly paralleling the MN River from west central
to southeast MN.

The big question for today is do we see a round 2 of thunderstorms
behind the morning wave for this afternoon and evening. This
mornings activity will come in well ahead of the synoptic cold
front, but will likely impact how far north the warm front down
along the MN/IA border this morning can make it. A volatile airmass
is expected to develop south of the warm front, with mlCAPE values
of 4000-5000 j/kg expected. Where convergence along the cold front
can meet up with this sort of environment, storms will likely
develop and quickly become severe, but there's still quite a bit of
uncertainty with where these storms develop. Looking at the mean h85
wind field from the HREF, an enhancement of the LLJ is expected this
afternoon from central IA into southeast MN. Initiation of deep
moist convection would be most likely within the convergence on the
west side of this LLJ, which would put south central MN up into the
southeast Twin Cities metro in line for being near where round 2
develops. Upscale growth into one or more lines of storms is
expected with round 2 of storms, with the increasing wind fields
bringing the significant wind gust threat into play.

The cold front will clear the MPX area this evening, with much drier
air filtering in Saturday night. This will leave behind an
absolutely spectacular weather day on Sunday, with highs expected to
be near 80 with dewpoints in the 50s and a refreshing northwest wind.

High pressure lingers over the Upper Midwest on Monday with cooler
and drier air settling in. Temperatures will be seasonable in the
mid to upper 70s to start the work week with low relative humidity.
The surface high will move east as a low pressure begins to develop
upstream in Canada. Tuesday's high temperatures rebound into the low
to mid 80s ahead of the approaching cold front. This system will
bring us our primary chance of precipitation for Tuesday evening
into Wednesday morning. A cold front is expected to stretch back
from the parent low into the Central Plains Tuesday afternoon. As
the frontal boundary swings through, we'll see thunderstorm
development ahead of the boundary Tuesday evening. Any severe
weather threat will be dependent on frontal timing and the amount of
moisture return ahead of the shortwave trough/front. We'll cool off
behind the front with high temperatures back into the upper 70s on
Wednesday and Thursday. There will be some potential for a few very
isolated pop up showers/storms Thursday afternoon as an impulse
rotates around the upper level low over James Bay/E Canada. One
caveat is that it's not currently represented in the NBM PoPs and I
do not expect it to be for several days. High pressure builds in for
the start of the weekend and should result in pleasant weather and
seasonable temperatures as we head into the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 709 AM CDT Sat Jul 23 2022

Storms near Aberdeen are expected to race across southern MN today,
likely as a bow echo, with RWF and MKT at greatest risk for seeing
severe storms. Timing in going TAFs for this first round of storms
still looks pretty good, so did not change that much. Bigger question
mark comes with whether or not we'll see a second round of storms
develop late this afternoon along the cold front. Models have been
struggle much more with this, but have prob30s at MKT/MSP/RNH/EAU to
account for this potential second round in the late afternoon and
evening. Current trends for round 2 is that the chances are better
for it south and east of all MPX terminals. VFR conditions are
expected outside of storms, though the lone exception is at EAU,
where much of the guidance is showing a risk for IFR/MVFR stratus
tonight.

KMSP...Storms near Aberdeen are expected to impact MSP between
roughly 1630z and 19z. We'll likely see a bit of a break, with
another potential round of storms developing closer to 00z as the
cold front passes MSP.

/OUTLOOK FOR KMSP/
Sun...VFR. Winds NW 10-20 kts.
Mon...VFR. Winds W around 5 kts.
Tue...VFR. Chc TSRA. Wind SW at 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...BPH/MPG
AVIATION...MPG
Hazardous weather outlook, Jul 23, 2:38 AM CST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
338 AM CDT Sat Jul 23 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
240845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
338 AM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Two rounds of severe weather are expected today.

Round one will be this morning, roughly along the Minnesota river
from west central into southeast Minnesota. Large hail, damaging
wind gusts, and locally heavy downpours will be the primary
hazards with this morning round of storms.

Round two is expected to develop this afternoon from south
central into east central Minnesota and continue east across
southeast Minnesota and western Wisconsin into the evening.
Destructive wind gusts, large hail, locally heavy rainfall, and
a tornado or two will be possible with this second round of
storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this morning and
again this afternoon and evening.

In the hours before

Special weather statement, Jul 23, 7:02 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
802 AM CDT Sat Jul 23 2022

MNZ054-056-064-065-231345-
Chippewa MN-Yellow Medicine MN-Renville MN-Lac Qui Parle MN-
802 AM CDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of Lac qui Parle,
Chippewa, central Yellow Medicine and northwestern Renville Counties
through 845 AM CDT...

At 801 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dawson, or 22 miles west of Montevideo, moving east at 65 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Dawson around 810 AM CDT.
  Boyd around 815 AM CDT.
  Montevideo and Watson around 820 AM CDT.

Other locations in the path of this storm include Granite Falls,
Maynard, Clara City and Raymond.

This includes the following highways...
 U.S. Highway 212 between mile markers 0 and 64.
 U.S. Highway 75 between mile markers 95 and 115.
 U.S. Highway 59 between mile markers 94 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
central and west central Minnesota.

&&

LAT...LON 4507 9645 4513 9525 4473 9524 4472 9646
TIME...MOT...LOC 1301Z 269DEG 57KT 4490 9617

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

PEM
Special weather statement, Jul 23, 8:03 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
903 AM CDT Sat Jul 23 2022

MNZ056-064-065-073-231430-
Chippewa MN-Yellow Medicine MN-Renville MN-Redwood MN-
903 AM CDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of south central
Chippewa, north central Redwood, east central Yellow Medicine and
northwestern Renville Counties through 930 AM CDT...

At 903 AM CDT, Doppler radar was tracking a strong thunderstorm near
Granite Falls, or 17 miles southeast of Montevideo, moving east at 35
mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sacred Heart around 910 AM CDT.

Other locations in the path of this storm include Renville.

This includes U.S. Highway 212 between mile markers 48 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
central, southwestern and west central Minnesota.

&&

LAT...LON 4462 9558 4479 9561 4489 9548 4489 9512
      4464 9512
TIME...MOT...LOC 1403Z 264DEG 32KT 4476 9546

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

PEM
Local storm report, Jul 23, 8:23 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
923 AM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     TSTM WND GST     2 NNE APPLETON          45.23N 96.01W
07/23/2022  M54 MPH          SWIFT              MN   AWOS

            KAQP - AIRPORT WIND GUST.

&&

JLT

The radar

The Minneapolis radar (KMPX), 131 km away, was scanning. The volume nearest the first event began at 14:28 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Renville

When
July 23, 8:30 AM CST
Where
Renville County, 4.15 mi S of Renville
Measured
1 in hail
Reported by
Public
Coordinates
44.740, -95.220

Hail, Renville

When
July 23, 8:50 AM CST
Where
Renville County, 0.49 mi E of Franklin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.530, -94.870

Thunderstorm Wind, Chippewa

When
July 23, 9:00 AM CST
Where
Chippewa County, 0.98 mi W of Clara City
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
44.950, -95.390

Hail, Renville

When
July 23, 9:02 AM CST
Where
Renville County, 0.99 mi E of Fairfax
Measured
2 in hail
Reported by
Public
Coordinates
44.530, -94.700

Thunderstorm Wind, Chippewa

When
July 23, 9:05 AM CST
Where
Chippewa County, 0.98 mi W of Clara City
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
44.950, -95.390

Thunderstorm Wind, Renville

When
July 23, 9:10 AM CST to 9:20 AM CST
Where
Renville County, 2.13 mi ESE of Renville to 0.73 mi NNW of Olivia Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
44.788, -95.180

Numerous trees and power lines were blown down between Renville and Olivia. Some trees fell on cars, houses, and sheds.

Hail, Sibley

When
July 23, 9:18 AM CST
Where
Sibley County, 4.26 mi NNW of Gibbon
Measured
1.75 in hail
Reported by
Public
Coordinates
44.590, -94.540

Hail, Sibley

When
July 23, 9:20 AM CST
Where
Sibley County, Gibbon
Measured
3 in hail
Reported by
Law Enforcement
Coordinates
44.530, -94.520

Thunderstorm Wind, Renville

When
July 23, 9:28 AM CST
Where
Renville County, 0.85 mi NW of Olivia Muni Arpt
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
44.780, -95.030

Thunderstorm Wind, Renville

When
July 23, 9:30 AM CST
Where
Renville County, 0.49 mi W of Olivia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.780, -94.990

Several large tree limbs were blown down around Olivia.

Thunderstorm Wind, Renville

When
July 23, 9:50 AM CST
Where
Renville County, 0.69 mi N of Buffalo Lake
Measured
56 kt (64 mph) estimated gust
Reported by
County Official
Coordinates
44.740, -94.620

Several trees and power lines were blown down down around Buffalo Lake.

Hail, Sibley

When
July 23, 10:03 AM CST
Where
Sibley County, Gaylord
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
44.550, -94.220

Thunderstorm Wind, Blue Earth

When
July 23, 10:20 AM CST
Where
Blue Earth County, 1.47 mi SSW of Mankato
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
44.150, -94.030

Thunderstorm Wind, Goodhue

When
July 23, 11:45 AM CST
Where
Goodhue County, 0.85 mi SW of Kenyon
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
44.270, -92.990

Several large trees were blown down in Kenyon, including some taking down power lines.

Thunderstorm Wind, Waseca

When
July 23, 7:35 PM CST
Where
Waseca County, Waseca Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
44.070, -93.550

Thunderstorm Wind, Steele

When
July 23, 8:15 PM CST
Where
Steele County, 2.42 mi NE of Bixby
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
43.970, -93.060

A barn was destroyed, and an outbuilding roof collapsed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031214, 1031216, 1031223, 1031217, 1031224, 1031225, 1031218, 1031219, 1031226, 1031221, 1031227, 1031220, 1031228, 1031222, 1031230, 1034005.